Iowa, 2008

Tornado and Flash Flooding in Iowa, June 12 to 13, 2008

June 12 to 13, 2008 · NWS DMX · 13 events in 7 counties and zones

The frontal system that moved into the state the previous night was located over southeast Iowa during the afternoon of the 12th. The atmosphere became unstable during peak heating with MUCAPE around 2000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$392,000
Crop damage
$35,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The frontal system that moved into the state the previous night was located over southeast Iowa during the afternoon of the 12th. The atmosphere became unstable during peak heating with MUCAPE around 2000 J/kg. There was 50 to 70 kts of effective shear across the area. The freezing level lower than the previous day, around 11,300 feet. This lead to the greater production of hail with this event. Some of the hail was as large as golf balls in Monroe and Mahaska Counties. One tornado touched down in Davis County near the town of Savannah and was on the ground briefly. Soil conditions across Iowa remained very saturated with much of the state in flood. Flash flooding became widespread in Wapello and Appanoose Counties with flash flooding also reported in Monroe County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 12, 2:20 PM CST, 17 minutes earlier.

Area forecast discussion, Jun 12, 2:20 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CDT THU JUN 12 2008

.DISCUSSION...
A STATIONARY FRONT IS DRAPED ACROSS IOWA...STRETCHING FROM AROUND
DECORAH...TO NEAR NEWTON...DOWN TO AROUND LAMONI. TO THE NORTHWEST
OF THIS FRONT SKIES ARE PARTLY CLOUDY BENEATH AC WITH NO RAIN.
SOUTHEAST OF THE BOUNDARY LOW CLOUDS ARE MORE ABUNDANT...DEWPOINTS
ARE IN THE MID 60S TO NEAR 70...AND SHOWERS AND THUNDERSTORMS
CONTINUE TO DEVELOP AND MOVE NORTHEASTWARD. INSTABILITY IS
INCREASING...ESPECIALLY IN OUR FAR SOUTHEASTERN COUNTIES...AND
SEVERE WEATHER IS A POSSIBILITY LATE THIS AFTERNOON AND EVENING.
EARLY TONIGHT...A LARGE MID-LEVEL CYCLONE OVER THE FAR NORTHERN
PLAINS WILL MOVE EASTWARD...AND THE WESTERLY FLOW ON ITS SOUTHERN
PERIPHERY WILL FINALLY SHOVE THE STATIONARY FRONT GRADUALLY
SOUTHEASTERN OUT OF OUR AREA BY FRIDAY MORNING. THIS WILL RESULT IN
SLOWLY DIMINISHING RAIN CHANCES ACROSS THE SOUTHEAST OVERNIGHT.
WINDS WILL BE FAIRLY LIGHT THROUGHOUT THE CWA AS WE REMAIN IN A WEAK
PRESSURE GRADIENT. SOME PATCHY FOG IS POSSIBLE IN THE EARLY MORNING
HOURS...ESPECIALLY IN CENTRAL AND SOUTHEASTERN IOWA WHERE WINDS WILL
BE LIGHTEST AND DEWPOINTS HIGHER...HOWEVER DO NOT HAVE ENOUGH
CONFIDENCE IN THE THICKNESS OF ANY SUCH FOG TO INCLUDE IT IN THE
OFFICIAL FORECAST AT THIS TIME.  LONGER TERM THE WX LOOKS MUCH
QUIETER WTIH PTRN CHNG TO A MROE NWLY FLOW INSTEAD OF THE -PNA
PATTERN WEVE BEEN IN.  NEXT FNTL SYS WILL MOV THRUT THE AREA SUN
INTO MON WITH ANOTHER ROUND OF TSRA.  QPF FROM THIS SYS IS LKLY TO
BE QUITE A BIT UNDER WHAT THE LAST FEW HAVE BEEN.  AFT THAT SYS
PASSES...THERE SHOULD BE A FEW MORE QUITE DAYS INTO NEXT WEEK.
TEMPS WL REMAIN AOB NORMAL THRU THE PD.

&&

.AVIATION...12/18Z
STATIONARY FRONT DRAPED ACROSS EAST CENTRAL IOWA...WITH VFR
CONDITIONS EXPECTED TO THE WEST AND MVFR/TSTORMS TO THE EAST. KOTM
REMAINS SOUTHEAST OF THE FRONT...AND WILL EXPERIENCE INTERMITTENT
MVFR CIGS THIS AFTERNOON WITH A CHANCE OF THUNDERSTORMS IN THE LATE
AFTERNOON AND EVENING. OTHER SITES WILL HAVE QUIETER WEATHER WITH
VFR CLOUDS AND NO PRECIP ANTICIPATED. SOME FOG IS POSSIBLE DURING
THE EARLY MORNING HOURS IN VERY LIGHT SFC WINDS AT KDSM...KALO...AND
ESPECIALLY KOTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LEE
AVIATION...LEE
LONG TERM...MS JUN 08
Hazardous weather outlook, Jun 12, 6:18 AM CST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
718 AM CDT THU JUN 12 2008

IAZ073>075-083>086-094>097-131100-
WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
718 AM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PART OF THE
SOUTHEAST PORTION OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING.
AN ISOLATED STORM MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND
THE MAIN THREATS.

THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND TONIGHT. THESE
STORMS WILL BE STRONG TO SEVERE. A FEW STORMS MAY PRODUCE LARGE
HAIL AND DAMAGING WIND. HEAVY RAINFALL WILL STILL BE LIKELY WITH
ANY STORM.

NUMEROUS AREAL AND RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS CENTRAL
IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS LINGERING INTO EARLY
FRIDAY. A BETTER CHANCE FOR STORMS WILL ARRIVE ON SUNDAY INTO
MONDAY. THE SEVERE WEATHER POTENTIAL AT THIS TIME LOOKS TO BE
MINIMAL WHILE THE HEAVY RAIN POTENTIAL HAS YET TO BE DETERMINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY EVENING
ACROSS THE AREA.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>072-081-
082-092-093-131100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-RINGGOLD-
718 AM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING.
AN ISOLATED STORM MAY BE SEVERE SOUTH OF HIGHWAY 34 WITH LARGE
HAIL AND DAMAGING WIND THE MAIN THREATS. HEAVY RAINFALL IS LIKELY
WITH ANY STORM.

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS AFTERNOON MAINLY EAST OF
INTERSTATE 35.

NUMEROUS AREAL AND RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS
CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS LINGERING INTO EARLY
FRIDAY. A BETTER CHANCE FOR STORMS WILL ARRIVE ON SUNDAY INTO
MONDAY. THE SEVERE WEATHER POTENTIAL AT THIS TIME LOOKS TO BE
MINIMAL WHILE THE HEAVY RAIN POTENTIAL HAS YET TO BE DETERMINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FAB

In the hours before

Local storm report, Jun 12, 11:53 AM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1253 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     FLOOD            3 S WESLEY              43.05N 93.99W
06/12/2008                   KOSSUTH            IA   EMERGENCY MNGR

            COUNTY BLACKTOP R14 STILL UNDER WATER SOUTH OF WESLEY DUE
            TO OVERNIGHT RAINS. MORE THAN 40 GRAVEL ROADS IN COUNTY
            WERE IMPACTED BY OVERNIGHT FLASH FLOODING INCLUDING
            GRAVEL SCOURING. WATER HAS RECEDED AND CREWS ARE
            REPAIRING.

&&

KJ

The radar

The Des Moines radar (KDMX), 85 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 flash flood, 1 tornado, 1 heavy rain. Local standard time, as filed.

Hail, Poweshiek

When
June 12, 2:37 PM CST
Where
Poweshiek County, 1.38 mi N of Grinnell Arpt
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
41.740, -92.700

Tornado, Davis

When
June 12, 3:55 PM CST to 3:57 PM CST
Where
Davis County, 2.74 mi W of Savannah to 1.88 mi WNW of Savannah
Rating
EF0
Path length
1.27 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
40.619, -92.502

Public reported a tornado near the town of Savannah moving northeast.

Hail, Monroe

When
June 12, 4:00 PM CST
Where
Monroe County, 1.04 mi E of Albia
Measured
1.75 in hail
Property damage
$75,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
41.030, -92.800

Several reports of golf ball size hail in the Albia area. Car windows were also reported to be broken.

Heavy Rain, Wayne

When
June 12, 4:00 PM CST to 8:00 PM CST
Where
Wayne County, Seymour
Reported by
Emergency Manager
Coordinates
40.680, -93.120

Rainfall of 3.7 inches.

Hail, Monroe

When
June 12, 4:10 PM CST
Where
Monroe County, 4.64 mi NNE of Avery
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.130, -92.690

Hail, Wapello

When
June 12, 4:13 PM CST to 4:16 PM CST
Where
Wapello County, 0.86 mi SW of Eddyville
Measured
1 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.160, -92.640

Hail ranged in size from pennies to the size of quarters and lasted 3 minutes.

Hail, Mahaska

When
June 12, 4:17 PM CST
Where
Mahaska County, 2.19 mi ESE of Givin
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
41.220, -92.630

Hail ranged from nickel to golf ball size.

Flash Flood, Appanoose

When
June 12, 6:21 PM CST to June 13, 4:15 AM CST
Where
Appanoose County, 0.87 mi NW of Mystic to 1.44 mi SSW of Walnut City
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.790, -92.940

Deputy reported water at least 3 to 4 inches deep and flowing across 472nd St west of Highway T14. Also, water was flowing across T14 north of that location.

Hail, Wapello

When
June 12, 7:17 PM CST
Where
Wapello County, 1.04 mi W of Ottumwa
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.020, -92.420

Flash Flood, Wapello

When
June 12, 8:27 PM CST to June 13, 4:15 AM CST
Where
Wapello County, 2.93 mi W of Ottumwa to 2.07 mi NW of Ottumwa
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
41.022, -92.456

Flash flooding was reported by the Ottumwa police and city management. Numerous cars stalled.

Flash Flood, Wapello

When
June 12, 9:22 PM CST to June 13, 4:15 AM CST
Where
Wapello County, 1.71 mi WSW of Ottumwa to 2.23 mi SE of Ottumwa
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.010, -92.430

Water from 6 inches to 3 feet deep was flooding about half of the south side of Ottumwa.

Flash Flood, Monroe

When
June 13, 12:04 AM CST to 4:15 AM CST
Where
Monroe County, 2.81 mi S of Avery to 3.18 mi NW of Maxon
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.030, -92.720

Roads were closed due to water running over old Highway 34 east of Albia.

Flash Flood, Appanoose

When
June 13, 12:06 AM CST to 4:15 AM CST
Where
Appanoose County, 0.24 mi ESE of Numa to 1.65 mi NNE of Numa
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.679, -92.976

Road closed due to flash flooding on 170th Ave southeast of Numa.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyThe tornado archive for Iowa, 2008Warnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93631, 93637, 93632, 93689, 93633, 93634, 93635, 93624, 93636, 93625, 93627, 93629, 93630.